Pennsylvania, 2024

Hail in Pennsylvania, March 30, 2024

March 30, 2024 · NWS PBZ · 2 events in 1 county or zone

Similar to the hail event earlier in the month, low-level instability was muted during the evening of March 30th. After rain earlier in the day, another round of thunderstorms developed along an advancing cold front in central Ohio and rolled to the south and east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Similar to the hail event earlier in the month, low-level instability was muted during the evening of March 30th. After rain earlier in the day, another round of thunderstorms developed along an advancing cold front in central Ohio and rolled to the south and east. Strong shear and elevated instability led to a couple reports of marginally large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 30, 6:49 PM EST, 1 minute earlier.

Area forecast discussion, Mar 30, 6:49 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
749 PM EDT Sat Mar 30 2024

.SYNOPSIS...
Multiple rounds of showers and thunderstorms, possible strong to
severe at times, are expected through the rest of the weekend
and into early next week. The greatest potential for flooding
and severe thunderstorms will be Monday night and Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
KEY MESSAGES:

- Showers and thunderstorms this evening. Strongest over OH/WV
- Showers and thunderstorms taper off after 11pm, after which
  dry weather is expected.
---------------------------------------------------------------

The waning trend for the convection continues. Thus, additional
counties were removed in OH and the panhandle of WV. The watch
was extended into Greene, Marion, and Monongalia as an area of
7 degree Celsius mid level lapse rate was noticed. If cells can
still achieve a decent height, perhaps another cell or 2 will
develop or recycle. Otherwise, the calls begin to slowly move
out of the impressive shear and instability as they slide
southeast. A weak cell, caught some terrain effect in Fayette
County likely enough to tap into some midlevel instability and
thus, the warning in Fayette. This is expected to be the only
case and the watch will not be expanded to include Fayette at
this time.

Previous discussion...currently, the front remains just to the
northwest with a waning line of embedded super cells. Latest
trends indicate waning surface based instability and an increase
in outflow winds with the cells. Thus, a weakening trend has
been noticed and this will continue through 02Z before it exits
the forecast area. A line of counties to the northwest was
removed from the watch and another teir will be removed by 00Z.

Storms should wane and exit the area to the southeast by roughly
10pm as the front pushes through the area, leaving behind dry
conditions for the remainder of the night. Overnight lows dip
into the upper 30s along the I-80 corridor and low to mid 40s
farther south.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
KEY MESSAGES:

- Dry much of Sunday; previously-stalled front to the south
  begins to drift northward into the local area.
- More widespread showers/storms Sunday night and Monday night,
  with the potential for flooding due to heavy rain in showers
  and thunderstorms training along the front.
- Heaviest widespread rain expected Monday night.

-----------------------------------------------------------------

Sunday starts off with a stalled front south of the area,
resulting in dry weather (but lingering cloud cover) throughout
the day. Highs climb into the low to mid 50s near I-80 and upper
50s to around 60 farther south.

Another wave of low pressure is expected to track along the
stalled front Sunday, triggering more showers and storms to
develop across the Midwest as it does. These push eastward
through the day, reaching the Ohio Valley and local area late in
the evening and overnight into Monday as the front itself begins
to drift northward again. There is low-end potential for some
of these storms to become strong or severe as they traverse the
Ohio Valley, potentially bringing gusting winds or hail to parts
of southeast Ohio and northwest WV as they move through Sunday
night.

The bigger focus with this period will be on flooding rain
potential, as these showers and storms could train over the same
areas due to their east-west motion along the east-west
oriented front Sunday night. There remains a fair amount of
spread in rainfall probabilities in the NBM, with the 25th and
75th percentiles depicting roughly 0.3" and 1.0" during that
overnight period, respectively. These probabilities may also be
underrepresenting the true rainfall potential, since it is
still too far out for CAMs to be included and global models may
struggle to accurately resolve the convective nature of these
showers/storms training along the front. Therefore, our current
forecast biases a bit on the higher end of the probabilities,
with almost the entire area forecast to see more than 0.5" and
a locally higher swath of 1.0-1.3 inches stretching from
roughly New Philadelphia to Pittsburgh to Latrobe (where the
front is expected to generally be located during that period).

Yet another disturbances moves along the nearly-stationary front
Monday night, bringing another round of widespread rainfall with
even greater flooding rain potential. By this time, portions of the
local area may have already seen upwards of 1.0-1.5 inches of
rainfall between the Saturday and Sunday night waves. This will
mean soils could be saturated by the time the Monday night
disturbance moves through, leading to more runoff potential and
a heightened risk for flash and/or areal flooding due to heavy
rain. In general, rainfall totals appear to be even higher in
the Monday night wave, with latest rainfall probabilities
showing a 60% or greater chance areawide of 1.0" and even a 50%
or greater chance of at least 1.5" for areas south of
Pittsburgh along the PA/WV border and into southeast Ohio.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
KEY MESSAGES:

- Showers, heavy rain, and a severe storm potential Tuesday
- Colder and windy for the second half of the week with rain
  and snow showers
-------------------------------------------------------------------

Model ensembles indicate warm front should continue lifting
north across the region Tuesday, as a surface low tracks toward
the Lower Great Lakes and Upper Ohio Valley region. Ongoing
locally heavy rain is possible, continuing the flood potential.

Surface heating south of the front should result in increasing
instability through the day Tuesday. Strong shear is also
progged through peak heating, as the surface low's associated
cold front approaches. Uncertainty exists in the details, but
current indications are that severe storms will be possible in
the afternoon and evening across the region, with the greatest
focus along and south of I-70.

The front should cross the area by Tuesday evening, as the
parent shortwave trough closes into an upper low across the
Lower Great Lakes and Upper Ohio Valley region. Rain and snow
showers are expected through at least Thursday as model
ensembles indicate the low will persist across the region. The
upper low should exit the region Friday, with dry weather
returning.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
General VFR cigs across the region to begin the period. A line
of showers and storms will move through the southern half of the
area early in the forecast. Have included showers at ports from
PIT south, with a tempo of -tsra. FKL and DUJ look to remain in
MVFR cigs through the evening and into the overnight hours.

Low confidence forecast for the overnight and Sunday morning
periods. With the exception of DUJ and FKL, models are showing a
period of general VFR, where skies may temporarily clear. Then
a rapid development of fog and stratus late tonight. It will be
a race to see what develops first. Have put in MVFR fog at all
ports with tempo restrictions to LIFR at the ports near a river.
Also lowered cigs to high IFR/low MVFR with some tempo LIFR at
ports with denser fog. Models are holding on to the low clouds
and fog through the morning hours with improvement during the
afternoon. FKL/DUJ will remain LIFR/IFR through Sunday morning
with an improvement to MVFR Sunday afternoon.

Light and variable winds are anticipated through the period.

.Outlook...
Restrictions in showers/possible thunderstorms return Sunday
night and Monday night.

&&

.HYDROLOGY...
Widespread rounds of rain are expected beginning today, and
periodically continuing through Tuesday. The initial rounds
should act to saturate the ground, resulting in an increased
flood potential as additional showers and thunderstorms occur,
especially later Monday and Tuesday. Ensemble probabilities for
at least 2 inches of total rainfall range from 30-60 percent,
with the highest values seen across WV and the Laurel
Highlands. In general, 1-3 inches of total rainfall is expected
through the period, with localized higher amounts possible
across WV. The highest rainfall rates are expected to fall
Monday night into Tuesday morning. This may result in areas of
flooding or flash flooding. Our area remains in a Marginal Risk
(1/5) for excessive rainfall during this period.

Model ensembles also continue to indicate rises on area rivers
as runoff from the rainfall occurs.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Cermak/WM
NEAR TERM...Shallenberger
SHORT TERM...Cermak/WM
LONG TERM...Cermak/WM
AVIATION...22
HYDROLOGY...
Hazardous weather outlook, Mar 30, 3:06 PM EST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
406 PM EDT Sat Mar 30 2024

OHZ040-041-050-PAZ007>009-013>016-020>022-073-074-077-078-WVZ001-002-
312015-
Carroll-Columbiana-Jefferson OH-Mercer-Venango-Forest-Lawrence-
Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Westmoreland-
Higher Elevations of Westmoreland-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-
406 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rainfall totals ranging from 1 to 3 inches are possible through
Tuesday. This could result in flooding or flash flooding, along with
elevated river levels, mainly late Monday and Tuesday.

In addition, severe thunderstorms are possible Tuesday. Damaging
wind and large hail are expected to be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ029-031-075-076-WVZ021-509>514-312015-
Washington-Greene-Fayette-Higher Elevations of Fayette-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
406 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rainfall totals ranging from 1 to 3 inches, with localized amount up
to 4 inches, are possible through Tuesday. This could result in
flooding or flash flooding, along with elevated river levels,
mainly late Monday and Tuesday.

Severe thunderstorms are possible Monday afternoon and evening, and
again on Tuesday. Damaging wind and large hail are expected to be the
main hazards.

Snow showers will be possible late Wednesday through Thursday, with
accumulations of up to 1-3 inches possible in the ridges (locally
higher in eastern Tucker County, WV).

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039-048-049-057>059-068-069-WVZ003-004-012-312015-
Tuscarawas-Coshocton-Harrison-Muskingum-Guernsey-Belmont-Noble-
Monroe-Ohio-Marshall-Wetzel-
406 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for east central Ohio, and
northern West Virginia.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms this afternoon and
evening. Large hail is expected to be the main hazard, though
damaging straight-line wind gusts and/or a brief tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk for severe thunderstorms late Sunday
afternoon and evening, and again Monday afternoon and evening. Large
hail is expected to be the main hazard, though damaging wind is also
possible.

Rainfall totals ranging from 1 to 3 inches are possible through
Tuesday. This could result in flooding or flash flooding, along with
elevated river levels, mainly late Monday and Tuesday.

Severe thunderstorms are possible again on Tuesday. Damaging wind
and large hail are expected to be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Mar 30, 5:25 PM EST, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
625 PM EDT Sat Mar 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Hail             Warsaw                  40.34N  82.00W
03/30/2024  E1.00 inch       Coshocton          OH   Public

&&

Event Number PBZ2402014

MLB
Local storm report, Mar 30, 5:26 PM EST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
626 PM EDT Sat Mar 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     Hail             Coshocton               40.25N  81.85W
03/30/2024  E0.88 inch       Coshocton          OH   Public

&&

Event Number PBZ2402015

MLB
Local storm report, Mar 30, 5:47 PM EST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
647 PM EDT Sat Mar 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     Hail             Zanesville              39.95N  82.01W
03/30/2024  E0.88 inch       Muskingum          OH   Emergency Mngr

&&

Event Number PBZ2402016

MLB
Local storm report, Mar 30, 6:00 PM EST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
700 PM EDT Sat Mar 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     Hail             2 S Norwich             39.96N  81.79W
03/30/2024  M0.88 inch       Muskingum          OH   Trained Spotter

&&

Event Number PBZ2402017

RRR
Local storm report, Mar 30, 6:12 PM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
712 PM EDT Sat Mar 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     Funnel Cloud     Jerusalem               39.85N  81.10W
03/30/2024                   Monroe             OH   County Official

            The Belmont County EMA reported a possible funnel cloud
            near the town of Jerusalem.

&&

Event Number PBZ2402018

RRR
Local storm report, Mar 30, 6:16 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
716 PM EDT Sat Mar 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     Hail             4 SE Coshocton          40.22N  81.80W
03/30/2024  M0.88 inch       Coshocton          OH   Public

&&

Event Number PBZ2402019

RRR

The radar

The Pittsburgh radar (KPBZ), 75 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fayette

When
March 30, 6:50 PM EST
Where
Fayette County, 0.87 mi SE of Broad Ford
Measured
0.75 in hail
Reported by
Public
Coordinates
40.040, -79.610

Hail, Fayette

When
March 30, 6:51 PM EST
Where
Fayette County, 1.48 mi SSW of Connellsville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.000, -79.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165582, 1165583.